Alert archive / Michigan / Small Craft Advisories in 2008

Small Craft Advisory 130, NWS Gaylord, MI

December 25, 2008

NWS Gaylord, MI issued this small craft advisory at Dec 25, 2008, 3:38 PM EST. It took effect at Dec 25, 2008, 10:24 PM EST. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Dec 25, 2008, 3:38 PM EST (20:38 UTC)
In effect from
Dec 25, 2008, 10:24 PM EST
Expired
Dec 27, 2008, 10:24 AM EST
In force
36 hr
Issued by
NWS Gaylord, MI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Dec 25, 3:29 PM EST, 9 minutes earlier.

Area forecast discussion, Dec 25, 3:29 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
329 PM EST THU DEC 25 2008

.SYNOPSIS.../ISSUED AT 329 PM/

AS HIGH PRESSURE MOVES OFF TO THE EAST TONIGHT...RELATIVELY WARM AND
MOIST AIR WILL SURGE NORTHWARD INTO MICHIGAN AS WE HEAD INTO THE
WEEKEND. SNOW WILL DEVELOP TONIGHT INTO EARLY FRIDAY...WITH RAIN THE
MOST LIKELY PRECIP TYPE FOR THE WEEKEND.

&&

.SHORT TERM.../ISSUED AT 329 PM/...TONIGHT

LARGE HIGH PRESSURE MOVING EAST OUT OF THE FT WAYNE AREA THIS
AFTERNOON. WSW LOW LEVEL FLOW AROUND THE HIGH IS STILL KICKING UP A
FEW FLURRIES...MAINLY IN FAR NORTHERN LOWER. MUCH OF EASTERN UPPER
AND PARTS OF NE LOWER MI HAVE SEEN SOME SUNSHINE...TIS OTHERWISE ON
THE CLOUDY SIDE. AN AREA OF MID AND HIGH CLOUDS IS ADVANCING ACROSS
IOWA. SOME SNOW HAS JUST STARTED TO BREAK OUT IN WESTERN IOWA. AS
SOUTHERLY FLOW RAMPS UP ON THE BACK SIDE OF THE HIGH...RAPID
NORTHWARD TRANSPORT OF WARMTH AND MOISTURE WILL ALLOW PRECIP (MAINLY
SNOW) TO BREAK OUT TO OUR WEST TONIGHT. PRECIP CHANCES LATE TONIGHT
ARE THE MAIN CONCERN.

LES CONTINUES TO DWINDLE. WILL CARRY A FEW FLURRIES IN SW FLOW AREAS
THIS EVENING. LOW LEVEL FLOW BACKS ALL THE WAY TO SOUTH TONIGHT...
PROVIDING FOR CONTINUED WARM ADVECTION. 850MB TEMPS WILL RISE TO -1C
SOUTH/-4C NORTH BY DAYBREAK. DEEPER MOISTURE WILL ALSO BE
TRANSPORTED NORTHWARD. STRONGER 295K ISENTROPIC ASCENT ARRIVES
QUICKLY AFTER 06Z. NAM IN PARTICULAR APPEARS TO HAVE SPED UP PRECIP
ONSET...WHICH IS REASONABLE AS MODELS HAVE TENDED TO BE TOO SLOW IN
ERODING LOW LEVEL DRY AIR.

PER MODEL SOUNDINGS...EXPECT SNOW TO DEVELOP IN THE MANISTEE AREA
TOWARD 3AM OR SO. THE LEADING EDGE SHOULD NEAR NAUBINWAY...
PETOSKEY...AND STANDISH BY 12Z/7AM. PRECIP SHOULD BE ALL SNOW...
THOUGH IT WILL BE CLOSE...WITH 900MB TEMPS UP TO -1C DOWN TOWARD
MBL.  WILL SEE SOME LOCALLY RESPECTABLE PRECIP RATES IN THE SW
ZONES...AS STATIC STABILITY ABOVE THE 700MB FGEN MAX IS QUITE LOW
(EPV APPROX ZERO...IN ZONE OF MAX UPWARD OMEGA). HOWEVER...SNOW/
LIQUID RATIOS WILL BE FAIRLY LOW GIVEN THE NEAR RELATIVE WARM LAYER
BELOW 600MB. WILL CONTINUE TO ALLOW FOR CIRCA 2 INCH ACCUMS AROUND
MANISTEE AND FRANKFORT...DWINDLING TO LESS THAN AN INCH EAST OF
M-66. AROUND AN INCH WILL ALSO SUFFICE FOR FAR WESTERN MACKINAC
COUNTY.

TEMPS WILL DIP A FEW DEGREES THIS EVENING...ESPECIALLY WHERE THERE/S
A BIT OF CLEARING. RISING TEMPS LATE (MAINLY INTO THE LOW/MID 20S)
AS CLOUDS AND WINDS INCREASE.

JZ

&&

.LONG TERM.../ISSUED AT 329 PM/...FRIDAY AND BEYOND

FRIDAY...INITIAL SURGE OF ISENTROPIC ASCENT PRECIP QUICKLY LIFTS
ACROSS THE FORECAST AREA IN THE MORNING...FOLLOWED JUST AS QUICKLY
BY A WEAKENING WARM CONVEYOR BELT-TYPE STRUCTURE. DPVA FORCING IS
LARGELY OUT THE DOOR BY 18Z...AND CONSEQUENTIALLY THE MID LEVELS
SHOW A DRYING TREND FROM MIDDAY ONWARD.

THE GENERAL MODEL TREND IS TO REDUCE PRECIP WITH EASTWARD EXTENT.
THIS APPEARS MOST DIRECTLY RELATED TO A WEAKENING OF THE LOW LEVEL
JET. SOUTHERLY 850MB WINDS WILL APPROACH 60KT JUST TO OUR WEST AT
12Z...BUT ARE NOT PROGGED TO RISE ABOVE 40/45KT HERE. HOWEVER...I AM
A LITTLE NERVOUS ABOUT THE DEGREE OF PRECIP REDUCTION SEEN IN THE
MODELS. WE STILL HAVE A CONSIDERABLE AMOUNTS OF MID-LEVEL ISENTROPIC
ASCENT...AND STILL HAVE NEAR-ZERO EPV AIR ENTRAINING ON THE BACK OF
THE PRECIP SHIELD. SO WILL SPREAD A BIT MORE PRECIP INTO NE LOWER
THAN PROGGED.

SNOW AMOUNTS LATE TONIGHT THRU MIDDAY FRIDAY LOOK TO BE FROM AROUND
3 INCHES IN THE WEST TO AROUND 2 IN THE EAST. THAT LEAVES THE
WESTERN ZONES (TVC/CAD WEST...AND WESTERN MACKINAC) FLIRTING WITH
THE 3 INCH ADVISORY CRITERIA. GIVEN MANY PLACES ARE PUSHING 100
INCHES OF SNOW IN THE LAST MONTH AND A HALF...WILL NOT BE IN ANY
HURRY TO HOIST YET ANOTHER HEADLINE FOR /AROUND 3 INCHES/ OF SNOW.

WARM ADVECTION CONTINUES AS SYNOPTIC PRECIP EXITS...WITH 850MB
TEMPS SURGING TO 2C IN THE NORTH BY 00Z...AND AS WARM AS 9C () IN
THE SOUTH. AS THE DEEP MOISTURE PEELS OUT...THE LOW LEVELS (UP THRU
800MB) REMAIN QUITE MOIST. ABSOLUTE MOISTURE CONTENT INCREASES WITH
HEIGHT...AND QUITE A BIT OF SHEAR (VEERING) IN THE MOIST LAYER...
WILL TEND TO SUPPORT DRIZZLE AND FREEZING DRIZZLE. MIDDAY TEMPS WILL
STILL BE BELOW FREEZING IN MOST PLACES...SO FZDZ WILL BE A
SIGNIFICANT CONCERN (AND WILL CONTINUE TO REFERENCE IN THE HWO). BY
LATE AFTERNOON...LOWER ELEVATIONS AROUND NORTHERN LOWER SHOULD GO
ABOVE 32F...WHILE HIGH TERRAIN AND EASTERN UPPER WILL STRUGGLE.
CERTAINLY CONCEIVABLE FZDZ WILL REQUIRE A HEADLINE FOR PART OF
FRIDAY.

MAX TEMPS 30 TO 40...WARMEST IN THE FAR SW.

JZ

REMAINDER OF THE FORECAST (FRIDAY NIGHT THROUGH NEXT
THURSDAY)...WARMING TEMPERATURES ALONG WITH SOME RAINFALL TO START
THE PERIOD THEN COOLING BACK OFF A BIT EARLY NEXT WEEK AHEAD OF
ANOTHER COLD SHOT TO ROUND OUT 2008. THE MAIN FORECAST CONCERN
REVOLVES AROUND RAINFALL AMOUNTS AND THE POTENTIAL FOR A FLOOD WATCH
SATURDAY INTO SATURDAY NIGHT.

FRIDAY NIGHT THROUGH SATURDAY NIGHT...ENERGY EVIDENT ON THE WATER
VAPOR LOOP JUST COMING ONSHORE ALONG THE OREGON COAST DIGS SOUTHEAST
INTO THE CENTRAL ROCKIES THEN HEADS NORTHEAST TOWARD THE LOWER GREAT
LAKES REGION. THEREFORE...RAINFALL IS EXPECTED TO SPREAD ACROSS THE
AREA BY THE OVERNIGHT HOURS AND CONTINUE THROUGH SATURDAY EVENING.
ANY FREEZING DRIZZLE ACROSS THE HIGHER TERRAIN OF NORTHERN LOWER AND
ACROSS EASTERN UPPER FRIDAY EVENING SHOULD QUICKLY TRANSITION OVER
TO PLAIN RAIN AS WARMER AIR ALOFT FINALLY GETS MIXED DOWN TO THE
SURFACE RESULTING IN HIGHS OF WELL INTO THE 40S ON SATURDAY. MODELS
DIFFER ON WHERE THE HEAVIEST RAINFALL WILL FALL ON SATURDAY
(PRECIPITABLE WATER A ROBUST 1.25 INCHES) BUT THERE IS A GENERAL
CONSENSUS THAT IT WILL BE ALONG A QUASI-STATIONARY BOUNDARY JUST TO
OUR SOUTH. AFTER COLLABORATION WITH GRR AND DTX...THERE APPEARS TO
BE ENOUGH UNCERTAINTY TO ISSUE A FLOOD WATCH FOR GLADWIN AND ARENAC
COUNTIES DUE TO THE COMBINATION OF HEAVY RAINFALL AND SNOWMELT.
THERE COULD EVEN BE A RUMBLE OF THUNDER ALTHOUGH THE BETTER
INSTABILITY LIES TO OUR SOUTH (100-200 J/KG OF CAPE). COLDER AIR ON
THE BACKSIDE OF THE SYSTEM IS EXPECTED TO TRANSITION PRECIPITATION
OVER TO SNOW OVERNIGHT SATURDAY. WILL KEEP THE GRIDS GENERIC HOWEVER
WITH JUST RAIN OR SNOW LIKELY AND LET FUTURE SHIFTS NAIL DOWN THE
DETAILS AS MODELS HOPEFULLY COME INTO BETTER AGREEMENT.

SUNDAY...LAKE EFFECT BEHIND DEPARTING SYSTEM WITH THE FLOW BACKING
FROM WEST NORTHWEST TO WEST SOUTHWEST THROUGH THE DAY. TEMPERATURES
HOLDING NEARLY STEADY IN THE UPPER 20S AND LOWER 30S.

MONDAY THROUGH THURSDAY...A COUPLE OF ALBERTA CLIPPERS TO DEAL
WITH...ONE MONDAY AND ANOTHER ONE TUESDAY WILL BRING CHANCES FOR
MAINLY LIGHT SNOW. A QUICK SHOT OF ARCTIC AIR BEHIND THE SECOND WAVE
WILL LIKELY RESULT IN SOME LAKE EFFECT SNOW TUESDAY NIGHT INTO
WEDNESDAY. TEMPERATURES EXPECTED TO BE AT OR JUST ABOVE AVERAGE TO
START THE WEEK THEN A FEW DEGREES BELOW AVERAGE TO END THE YEAR.

SULLIVAN

&&

.MARINE.../ISSUED AT 329 PM/

AS ADVERTISED...WILL GET THE 1ST HEADLINES UP FOR OUR NEXT MARINE
WIND EVENT. SOUTHERLY WINDS WILL INCREASE TONIGHT AND FRIDAY AS HIGH
PRESSURE NEAR FT WAYNE INDIANA MOVES OFF TO THE EAST. WINDS WILL
RESPOND 1ST ON LAKE MI AND WHITEFISH BAY...AND HAVE POSTED SMALL
CRAFT ADVISORIES FOR MOST OF THOSE WATERS. LAKE HURON COULD GET
THERE DURING THE DAY ON FRIDAY.

JZ

&&

.AVIATION.../ISSUED AT 1240 PM/...VALID FOR 18Z TAFS

WESTERLY WINDS OVR NRN MI THIS AFTN WILL CONTINUALLY TURN SOUTHWEST
INTO THIS EVENING...BECOMING SOUTHEAST OVERNIGHT...IN ADVANCE OF AN
UPPER MIDWEST STORM SYSTEM. LINGERING SOUTHWEST FLOW LAKE INDUCED
SNOW SHOWERS OVER KPLN/KTVC...ARE EXPECTED TO DIMINISH BY EVENING
AS 850MB AIR BEGINS TO WARM OVER THE STATE IN ADVANCE OF NXT
APPROACHING STORM SYSTEM. THIS EVENING IS EXPECTED TO BE FAIRLY QUITE
WX WISE...BEFORE LIGHT SNOW BEGINS TO REDEVELOP OVER THE NRN LAKES
REGION EARLY FRIDAY MORNING. SOME FREEZING DRIZZLE IS EXPECTED
FRIDAY MORNING/EARLY FRIDAY AFTERNOON...AS WARM AIR ALOFT CONTS TO
WORK INTO THE NRN LAKES WHILE SFC TEMPS REMAIN AROUND FREEZING UNTIL
AFT 18Z FRIDAY. GENERALLY EXPECTING MVFR CONDS OVER KAPN/KTVC/KPLN
TAF SITES THRU MUCH OF TAF PD...WITH EXCEPTION OF IFR CIGS/VSBYS IN
LINGERING LAKE SNOW OVR KTVC/KPLN THIS AFTN.

SWR

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...FLOOD WATCH FROM SATURDAY MORNING THROUGH LATE SATURDAY
     NIGHT FOR MIZ041-042.
LM...SMALL CRAFT ADVISORY FROM 11 PM THIS EVENING TO 7 PM EST FRIDAY
     FOR LMZ341-344>346.
LH...NONE.
LS...SMALL CRAFT ADVISORY FROM 4 AM TO 7 PM EST FRIDAY FOR LSZ321.

&&
Hazardous weather outlook, Dec 25, 4:57 AM EST, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
457 AM EST THU DEC 25 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
261300-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
457 AM EST THU DEC 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

MINOR ACCUMULATING SNOW IS EXPECTED LATE TONIGHT FOR AREAS WEST OF
THE I-75 CORRIDOR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MINOR ACCUMULATING SNOW IS EXPECTED ACROSS NORTHEAST LOWER AND
EASTERN UPPER MICHIGAN FRIDAY MORNING...POSSIBLY FOLLOWED BY A
PERIOD OF FREEZING DRIZZLE IN SOME AREAS FRIDAY AFTERNOON AND
EVENING.

THERE IS A SLIGHT POTENTIAL FOR SOME MINOR FLOODING ISSUES DUE TO
A COMBINATION OF HEAVY RAIN AND SNOW MELT SATURDAY AND SATURDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE PASS ON SNOWFALL REPORTS TO THE NATIONAL WEATHER
SERVICE.

MSB

In the hours before

Local storm report, Dec 25, 10:17 AM EST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1017 AM EST THU DEC 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 AM     SNOW             SAULT STE. MARIE        46.48N 84.37W
12/25/2008  M3.0 INCH        CHIPPEWA           MI   TRAINED SPOTTER

            12 HR TOTAL THRU 8 AM. SNOW DEPTH 20 IN.

1011 AM     SNOW             ATLANTA                 45.00N 84.15W
12/25/2008  M8.0 INCH        MONTMORENCY        MI   TRAINED SPOTTER

            24 HR TOTAL THRU 8 AM. SNOW DEPTH 20 IN.

&&

SWR
Local storm report, Dec 25, 10:19 AM EST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GAYLORD MI
1019 AM EST THU DEC 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     SNOW             WELLSTON                44.22N 85.95W
12/25/2008  M3.5 INCH        MANISTEE           MI   TRAINED SPOTTER

            12HR TOTAL THRU 12 AM. SNOWDEPTH 28 IN.

0737 AM     SNOW             EAST JORDAN             45.16N 85.13W
12/25/2008  M4.5 INCH        CHARLEVOIX         MI   TRAINED SPOTTER

            24HR TOTAL THRU 7AM. SNOWDEPTH 19 IN.

0835 AM     SNOW             4 E HONOR               44.67N 85.94W
12/25/2008  M4.7 INCH        BENZIE             MI   TRAINED SPOTTER

            24 HR TOTAL THRU 8 AM. SNOW DEPTH 23 IN.

0835 AM     SNOW             11 N LAKE CITY          44.49N 85.21W
12/25/2008  M3.5 INCH        MISSAUKEE          MI   TRAINED SPOTTER

            24 HR TOTAL THRU 7AM. SNOW DEPTH 25 IN.

0835 AM     SNOW             MORAN                   46.00N 85.00W
12/25/2008  M3.0 INCH        MACKINAC           MI   TRAINED SPOTTER

            24 HR TOTAL THRU 8 AM. SNOW DEPTH 17 IN.

0835 AM     SNOW             HESSEL                  46.01N 84.42W
12/25/2008  M4.0 INCH        MACKINAC           MI   TRAINED SPOTTER

            24 HR TOTAL THRU 8 AM. SNOW DEPTH 15 IN.

1011 AM     SNOW             SAULT STE. MARIE        46.48N 84.37W
12/25/2008  M3.0 INCH        CHIPPEWA           MI   TRAINED SPOTTER

            12 HR TOTAL THRU 8 AM. SNOW DEPTH 20 IN.

1011 AM     SNOW             ATLANTA                 45.00N 84.15W
12/25/2008  M8.0 INCH        MONTMORENCY        MI   TRAINED SPOTTER

            24 HR TOTAL THRU 8 AM. SNOW DEPTH 20 IN.

&&

SWR
Local storm report, Dec 25, 11:27 AM EST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1127 AM EST THU DEC 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 AM     SNOW             ALBA                    45.00N 84.90W
12/25/2008  M6.0 INCH        ANTRIM             MI   TRAINED SPOTTER

            24 HR TOTAL THRU 11 AM. SNOW DEPTH 23 IN.

&&

SWR

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 3:56 PM ESTFlood WatchAPXAlcona, Alpena, Arenac, Crawford, Gladwin, Iosco and 8 more72 hr

Nearby

Small Craft Advisories in Michigan, 2008Every small craft advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.